Hail, Mellette
- When
- May 21, 12:40 AM CST
- Where
- Mellette County, 5 mi E of Cedar Butte
- Measured
- 0.88 in hail
- Reported by
- Emergency Manager
- Coordinates
- 43.580, -100.920
Hail to the size of quarters fell across Mellette County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
Hail to the size of quarters fell across Mellette County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at May 20, 1:45 PM CST, 10 hours 55 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 145 PM MDT SUN MAY 20 2007 .DISCUSSION...19Z SURFACE ANALYSIS HAD LOW OVER CENTRAL WY WITH WARM FRONT TO KPHP TO EASTERN SD. INTERACTION OF BOUNDARY AND TERRAIN KICKING OFF SOME STORMS EARLY THIS AFTERNOON...BUT SHEAR PROFILES WEAK AT THIS POINT SO ACTIVITY SHOULD BE DISORGANIZED. 1-2KJ/KG MLCAPE AVAILABLE...SO ISOLATED SEVERE STORMS POSSIBLE. REMAINING CAP WILL ERODE THIS AFTERNOON FROM WEST TO EAST. TONIGHT...UPPER RIDGE MOVES EAST AS HEIGHT FALLS ADVECT INTO THE AREA AHEAD OF LARGE SCALE UPPER TROUGH IN THE WESTERN US. SHEAR WILL INCREASE THIS EVENING...SUPPORTING ROTATING UPDRAFTS AND BOWING SEGMENTS. EXPECT CONVECTION WILL BLOSSOM IN THE WEST NEAREST BEST LOW LEVEL CONVERGENCE IN NORTHEAST WY/SOUTHERN MT BY EARLY EVENING. ACTIVITY WILL SPREAD THROUGH CWA...EVOLVING INTO A CONVECTIVE COMPLEX AT SOME POINT ESPECIALLY ALONG AND NORTH OF I-90. MONDAY AND TUESDAY...MODELS IN DECENT AGREEMENT WITH LARGE SCALE FEATURES. UPPER TROUGH WILL BE SLOWER THAN PREVIOUS GUIDANCE HAS SHOWN...EXTENDING HIGHER POPS THROUGH TUESDAY NIGHT. FOR MONDAY...COLD FRONT WILL INCH THROUGH CWA AND END UP BISECTING IT FROM NORTHEAST TO SOUTHWEST IN THE AFTERNOON. SHEAR WILL BE QUITE SUFFICIENT FOR ANOTHER ROUND OF SEVERE THUNDERSTORMS ALONG AND AHEAD OF THE FRONT. 2KJ/KG MLCAPE WILL BE AVAILABLE. HIGHS MONDAY WILL BE VERY TRICKY WITH EXACT PLACEMENT OF FRONT HAVING LARGE EFFECT. ACTIVE STORMS WILL EXIT REGION MONDAY NIGHT WITH SHOWERS AND SOME THUNDERSTORMS LIKELY UNDER COLD POOL ALOFT DURING THE DAY. BY THE TIME ALL IS SAID AND DONE...WE COULD HAVE SOME DECENT PRECIPITATION TOTALS OVER MUCH OF THE CWA. EXTENDED...UNSETTLED AND SEASONABLY COOL WEATHER CAN BE EXPECTED THROUGH THE MIDDLE AND LATTER PART OF THE WEEK. UPPER LEVEL LOW WILL BE OVER THE REGION ON WEDNESDAY...THEN SLOWLY EXIT WEDNESDAY NIGHT AND THURSDAY. THIS WILL BRING SHOWERY AND CHILLY CONDITIONS TO THE AREA...ESPECIALLY FROM THE BLACK HILLS AREA NORTH AND EAST. NORTHWESTERLY FLOW ALOFT IS EXPECTED ACROSS THE AREA LATE IN THE WEEK. THIS SHOULD BRING WEAK DISTURBANCES ACROSS THE NORTHERN PLAINS WITH A FEW SHOWERS AND STORMS POSSIBLE FROM TIME TO TIME. TIMING OF THESE WAVES IS UNCERTAIN AT THIS TIME...BUT MOST OF THE ACTIVITY SHOULD BE DIURNALLY DRIVEN...OCCURRING PRIMARILY DURING THE AFTERNOON AND EVENING HOURS. && .AVIATION...DEVELOPING STORMS ACROSS EASTERN MONTANA...EASTERN WYOMING...AND THE BLACK HILLS AREA WILL MOVE EAST-NORTHEAST ACROSS THE REGION LATE THIS AFTERNOON AND TONIGHT...AFFECTING ALL TWEB ROUTES. SOME OF THE STORMS COULD BE SEVERE WITH LARGE HAIL AND GUSTY WINDS. AREAS OF MVFR CONDITIONS WILL LINGER ACROSS NORTHERN PORTIONS OF ROUTE 260 THIS AFTERNOON AND INTO TONIGHT. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && HELGESON/TRIMARCHI
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 1006 AM MDT SUN MAY 20 2007 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-211300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 1006 AM MDT (1106 AM CDT) SUN MAY 20 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND TONIGHT OVER NORTHEASTERN WYOMING AND MOST OF WESTERN SOUTH DAKOTA. LOW PRESSURE WILL DEEPEN OVER WYOMING TODAY...PUSHING A WARM FRONT NORTH TOWARD THE NORTH DAKOTA BORDER. INCREASING INSTABILITY WILL PRIME THE ATMOSPHERE FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON AND TONIGHT. INITIAL ACTIVITY WILL BE OVER THE BLACK HILLS AND NORTHEASTERN WYOMING THIS AFTERNOON...SPREADING INTO WESTERN SOUTH DAKOTA LATE THIS AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT WILL SLIDE INTO WESTERN SOUTH DAKOTA ON MONDAY...AND WILL BE THE FOCUS FOR ADDITIONAL THUNDERSTORMS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FROM THE BLACK HILLS INTO CENTRAL SOUTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
711 PM MDT SUN MAY 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM HAIL KYLE 43.42N 102.19W
05/20/2007 E1.75 INCH SHANNON SD PUBLIC
&&
WFO UNR STAFFPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
719 PM MDT SUN MAY 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TORNADO 15 S GILLETTE 44.07N 105.50W
05/20/2007 CAMPBELL WY FIRE DEPT/RESCUE
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
722 PM MDT SUN MAY 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 11 S RAPID CITY 43.92N 103.23W
05/20/2007 E0.75 INCH PENNINGTON SD PUBLIC
LASTED 10 MINUTES
0325 PM HAIL 1 NW FARMINGDALE 43.98N 102.91W
05/20/2007 E1.00 INCH PENNINGTON SD PUBLIC
0405 PM HAIL 6 SE FARMINGDALE 43.91N 102.81W
05/20/2007 M0.75 INCH PENNINGTON SD NWS EMPLOYEE
&&
MERICKSOPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
827 PM MDT SUN MAY 20 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0712 PM TORNADO 15 S GILLETTE 44.07N 105.50W
05/20/2007 CAMPBELL WY EMERGENCY MNGR
METHANE GAS LEAKING FROM METHANE WELL DUE TO DAMAGE FROM
TORNADO.
&&
GRICHARDThe Rapid City radar (KUDX), 165 km away, was scanning. The volume nearest the first event began at 06:40 UTC.
2 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2007Every state in 2007This day in weather historyWarnings in South Dakota, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22555, 22556.